Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 211, NWS Wichita, KS

July 11, 2025Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 11, 2025, 5:23 PM CDT for Cowley County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2025, 5:23 PM CDT (22:23 UTC)
Expired
Jul 11, 2025, 6:00 PM CDT
In force
37 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Cowley County, KS

The radar

The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1868 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:29 PM CDT, 2 hours 54 minutes earlier. Its key messages:

  • Scattered showers and storms possible this afternoon through tonight, with continued chances for rain through the middle of next week.
  • A minor cooldown arrives this weekend before a brief warmup to start next week.
Area forecast discussion, Jul 11, 2:29 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
229 PM CDT Fri Jul 11 2025

.KEY MESSAGES...

- Scattered showers and storms possible this afternoon through
tonight, with continued chances for rain through the middle of next
week.

- A minor cooldown arrives this weekend before a brief warmup to
start next week.

&&

.DISCUSSION...
Issued at 229 PM CDT Fri Jul 11 2025

Water vapor imagery this afternoon indicates a mid/upper shortwave
moving through the Central Plains while a stronger wave begins to
encroach on the Northern Plains. At the surface, a cold front is
draped from northeast Kansas to the Oklahoma Panhandle as a second
cold front spans from the Dakotas to the Nebraska Panhandle. A
handful of showers were observed in the pre-frontal zone of the
Kansas boundary as it progressed through the state this morning.
Short-range guidance suggests this will provide forcing for broader
coverage of showers and storms later this afternoon and evening over
southeast Kansas, where better instability and higher PW values
reside. Limited deep-layer shear should largely preclude chances for
large hail, though a few quarter sized hailstones can't be ruled out
in the strongest storms considering CAPE in excess of 2000 J/kg
across the area. Otherwise, the primary threat through the evening
hours will likely remain strong/damaging winds and locally heavy
rainfall.

PRECIPITATION:

Models continue to stall out the front over southeast Kansas tonight
into Saturday, which will provide continued rain chances throughout
the area through the weekend. Limited severe potential is expected
with this activity considering warm mid-level temperatures. Still
appears that southern Kansas will see the best chances for
precipitation through Sunday. Could see a few showers making their
way into central Kansas Saturday, but the main activity should
primarily stay along/south of US-54/400.

Chances for rain will continue through at least the middle of next
week given weak ripples in mid/upper flow. Southeast Kansas appears
to have the best chances for showers and storms through Tuesday
before yet another shortwave brings a cold front into the area
Tuesday night into Wednesday. This will cause rain chances to once
again return to a majority of the region and keep the active pattern
in place through at least Thursday.

TEMPERATURES:

Following today's heat, the cold front moving through the region
will result in slightly cooler highs this weekend (middle 80s to low
90s) before a brief warmup to start the work week (upper 80s and
upper 90s). A cold front progressing through the area on Tuesday
will bring mid-week high temperatures back to near-normal, with
readings near 90 anticipated to close out the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1249 PM CDT Fri Jul 11 2025

VFR conditions are expected through much of the period. A weak
cold front is moving through the area, shifting winds to the
northwest at 5-15 kt with occasional gusts up to 25 kt. These
wind speeds will decrease to 5-12 kt by 04Z. A few storms are
possible across south-central and eastern KS this afternoon and
evening. Confidence remains too low for any prevailing and have
maintained the PROB30 groups at ICT and CNU.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...JWK
AVIATION...BRF
Hazardous weather outlook, Jul 11, 2:43 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
243 PM CDT Fri Jul 11 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-121945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
243 PM CDT Fri Jul 11 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered thunderstorms capable of 60 mph winds, hail
up to quarter size, and locally heavy rainfall will be possible
late this afternoon and evening.

Heat indices are expected to climb to around 100 this afternoon
across much of the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will persist through the weekend and into much
of next week. A few strong to severe thunderstorms will be possible
through the period along with locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:55 PM CDTSevere Thunderstorm WarningICTButler50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.